EconPapers    
Economics at your fingertips  
 

An empirical analysis of the nonlinear relationship between environmental regulation and manufacturing productivity

Armando Sanchez-Vargas, Ricardo Mansilla-Sanchez and Alonso Aguilar-Ibarra
Additional contact information
Armando Sanchez-Vargas: National Autonomous University of Mexico
Ricardo Mansilla-Sanchez: National Autonomous University of Mexico
Alonso Aguilar-Ibarra: National Autonomous University of Mexico

Journal of Applied Economics, 2013, vol. 16, 357-372

Abstract: The relationship between environmental regulation and productivity has been broadly analyzed. Here, we propose the use of one member of the family of exponential Gumbel distributions in order to study a potential nonlinear relationship between environmental regulation and manufacturing productivity in Mexico using a data set at the plant level. We show that the link between environmental regulation and productivity is in fact nonlinear and that there is a decreasing trade-off between those variables in the manufacturing industry. We find that such trade-off is high for small firms, but almost negligible for large companies. Thus, we argue that much of the debate on different effects is due to the heterogeneity of the industry. This result might be useful for the design of policies devoted to enhancing environmental performance.

Keywords: exponential Gumbel distribution; Porter Hypothesis; nonlinear relationships; Mexico’s manufacturing industry; environmental performance (search for similar items in EconPapers)
JEL-codes: C46 C51 D24 Q52 (search for similar items in EconPapers)
Date: 2013
References: Add references at CitEc
Citations: View citations in EconPapers (16)

Downloads: (external link)
https://ucema.edu.ar/publicaciones/download/volume16/sanchez-vargas.pdf (application/pdf)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:cem:jaecon:v:16:y:2013:n:2:p:357-372

Access Statistics for this article

Journal of Applied Economics is currently edited by Germán Coloma and Mariana Conte Grand and Jorge M. Streb

More articles in Journal of Applied Economics from Universidad del CEMA Contact information at EDIRC.
Bibliographic data for series maintained by Valeria Dowding ().

 
Page updated 2025-03-19
Handle: RePEc:cem:jaecon:v:16:y:2013:n:2:p:357-372